North Dakota, 2017

Flooding in North Dakota, March 30 to 31, 2017

March 30 to 31, 2017 · NWS FGF · 3 events in 3 counties and zones

Over the winter of 2016-2017, the most snow fell across the Devils Lake basin up into northeast North Dakota. By late March 2017, snow water equivalents in this area ranged from 3 to 4 inches, with isolated pockets of 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Over the winter of 2016-2017, the most snow fell across the Devils Lake basin up into northeast North Dakota. By late March 2017, snow water equivalents in this area ranged from 3 to 4 inches, with isolated pockets of 5 inches. There was even more snow in southern Manitoba, and some of this water would come down the Pembina River in northeast North Dakota. A push of warm weather which began on March 28th, started the melt in earnest. Even the low temperatures at night stayed around or just above freezing. As the snow melted, the water ponded in low spots and moved through the area drainage systems. This resulted in rural road closures from the overland flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 30, 6:13 AM CST, 37 minutes earlier.

Area forecast discussion, Mar 30, 6:13 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
713 AM CDT Thu Mar 30 2017

.UPDATE...
Issued at 713 AM CDT Thu Mar 30 2017

The finger of low clouds and fog has continued to move northward,
and has now pushed into the Fosston and Bemidji areas. These
clouds are also down along the ND and SD border, but these have
not spread northward as far. There are also clouds across
northeast ND up into the northwest corner of MN. In between all
these areas is a clear wedge. So all said, still expecting a mix
of sun and clouds today. Finally, there are a few echoes over the
northern Red River Valley, which are producing a few sprinkles.
May continue these for a few more hours before they should go
away.

&&

.SHORT TERM...(Today and tonight)
Issued at 405 AM CDT Thu Mar 30 2017

The main challenge today will be cloud trends and temps. South
winds early this morning have remained steady or even gusty in a
few locations, helping to keep temperatures up as well, especially
along the Canadian border. This will help to continue the fairly
rapid snowmelt up in that area. Expect to see a mix of clouds and
sun today, with highs just a little cooler than yesterday. There
are a few light sprinkles or showers on radar, but have seen no
ground confirmation of anything. This activity should continue
through sunrise then dissipate. Winds become light again tonight,
so there could be a few spots with fog, but overall not expecting
too much.

.LONG TERM...(Friday through Wednesday)
Issued at 405 AM CDT Thu Mar 30 2017

Next weak impulse brings some light pcpn into the northwest FA on
Friday. Bigger effect will be more cloud cover in the west and
therefore a little cooler temps there too. These rain chances then
spread eastward to include most of the northern FA Friday night
into early Saturday. Again, this brings more cloud cover to the
north and slightly cooler highs Saturday.

The flow remains progressive through the period. The flow was split
with the northern stream over southern Canada and the southern
stream over the southern states. The flow becomes more consolidated
by the end of the period. Longwave trough west of AK shifts to the
Gulf of AK. Zonal flow over southern Canada becomes a flat long wave
ridge over western North America.

At the beginning of the period, both the ECMWF and the GFS have
shifted south. Also the GFS was trending a little slower over the
past couple model runs. Toward the end of the period, the ECMWF was
slower and farther south while the GFS becomes faster and farther
south over the last couple model runs. Will blend the models.

High temperatures about a degree or so for Sun, Mon and Tue. Wed
high temps were decreased one to three degrees from yesterdays
forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 713 AM CDT Thu Mar 30 2017

Another day of nice flying weather is expected, especially since
the gusty winds from overnight have died back down. There are some
low ceilings around KFAR/KBJI and KTVF, but these should only be
brief this morning.

&&

.HYDROLOGY...

Issued at 405 AM CDT Wed Mar 29 2017

Low temperatures through late week forecast to remain above freezing
at night, so the snow melt will continue for areas that still have
snow.

The crest forecast for the Park River at Grafton has been adjusted
down slightly. The pool at Homme Dam has leveled off around 1801 ft.
This seems to be the pool height crest and not just a slowing down
of the melt runoff with cooling temperatures overnight. The fact
that the pool h&&

The Red River continues to rise north of Grand Forks, with Pembina
still looking to reach 43 to 45 feet around April 3. Hallock reached
moderate flood stage and is expected to crest around 807.0 feet
sometime Thursday afternoon before beginning to recede.

Melting continues across the Pembina River basin, with both Walhalla
and Neche around minor flood stage. The forecasts currently show
Walhalla at minor flood stage, and Neche is still forecast to
eventually rise to major flood stage Saturday evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Godon
LONG TERM...Godon/JH
AVIATION...Godon
HYDROLOGY...JH
Hazardous weather outlook, Mar 30, 3:17 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
417 AM CDT Thu Mar 30 2017

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ026>030-038-039-
049-052-053-310930-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
417 AM CDT Thu Mar 30 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-NDZ006>008-014>016-024-054-310930-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Western Walsh County-
417 AM CDT Thu Mar 30 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Snowmelt continues to contribute to rises on area rivers and some
overland ponding. See the latest flood statements and warnings for
additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Towner

When
March 30, 6:50 AM CST to March 31, 11:59 PM CST
Where
Towner County, 6.51 mi WNW of Hansboro to 14.8 mi NW of Zion
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.990, -99.500

Flood, Cavalier

When
March 30, 6:50 AM CST to March 31, 11:59 PM CST
Where
Cavalier County, 2.91 mi NNE of Sarles to 8.27 mi SSW of Calio
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.990, -98.980

Flood, Pembina

When
March 30, 6:50 AM CST to March 31, 11:59 PM CST
Where
Pembina County, 4.36 mi NNW of Walhalla Arpt to 1.65 mi SSW of Gardar
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.990, -97.930

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678201, 678202, 678203.